• Blog >
  • Ch.105 Here’s What We’ve Been Avoiding Telling You
RSS Feed

Ch.105 Here’s What We’ve Been Avoiding Telling You

Ch.105 Here’s What We’ve Been Avoiding Telling You

          Late August, 2021

          Elizabeth Acevedo is the author of a tremendous novel written in verse entitled Clap When You Land. About half-way through the story, a teenager named Yahaira Rios talks at length about her lover named Dre. Suddenly, Yahaira speaks directly to her readers, admitting that the reason she’s been telling us all this information about Dre is so she can avoid discussing her father’s recent death in an airplane crash.

          Here are two things we’ve been avoiding sharing with you. They are about Pat’s non-cooperation and combativeness, two issues common to Lewy Body patients but embarrassing to discuss.

          First, Pat has been refusing to take her medications almost half the time at the assisted living center. This concerns the staff, of course, and undermines her treatment for depression and other physical problems. I am especially worried that her refusals will interfere with the prednisone she takes to fight her recent bullous pemphigoid attack. Lately, the staff has been giving her medications in applesauce and that seems to help.

          Second, and even more challenging, Pat’s bottom and backside are so sore from urinary burns that she has taken to fighting the staff when they try to change her underwear. I leave the room and walk far down the hallway when Pat’s attendants show up for this purpose. These women tell me they understand that Pat is scared and that her anger is a defensive reaction. They assure me that they don’t take Pat’s aggression personally. Also, Pat usually calms down immediately after they complete their task, sometimes even thanking them before they leave the room. Still, Pat’s anger and occasional aggression (slapping at the attendants) makes their already difficult job that much less rewarding.

          Pat and I recently had a consultation with the director of a memory care center in Eau Claire. This very experienced individual recommended we begin a two-week trial of a “mood stabilizer” to see if Pat would feel less scared and therefore might be more cooperative with the staff. It wasn’t clear what exactly the director meant by “mood stabilizers,” though. Was she suggesting a true mood stabilizer like lithium or Depakote? An anti-anxiety medication like lorazepam? An anti-psychotic such as clozapine? A sedative? I’ve been told repeatedly in support groups and in Lewy Body Dementia Association materials that these drugs should be avoided by Lewy Body patients, especially anti-psychotics. They shouldn’t be administered unless absolutely necessary.

          Unless absolutely necessary. Is absolutely necessary now?  Are we at that stage in Pat’s journey?

          This seems like a good time to call in all the troops. Fortunately, Dr. Cash, Pat’s regular physician, has an opening next week. In the meantime, I’ve had a good talk with the Director at Pat’s assisted living center, spoken with members of my support groups, and written emails to my children. Perhaps a clear trajectory will emerge. Probably not, though. The Lewy Body journey is seldom that cooperative.

 

Pat’s comments on Here’s What We’ve Avoided Telling You:

          I think it is a very good idea to provide regular in-patient care for anything that represents or somehow is stabilizing what people are going through.

          Ron to Pat: What could be done to ease your combativeness?

          Pat: Those are difficult questions. It’s difficult to talk about what to do when people get combative when they are trying to change her.

 

Aug. 28, 2021. ADDED NOTE: It took some thought, but I believe we have arrived at a reasonable course of action. Pat will begin a thirty-day trial of not taking any “mood stabilizers” once she ends her prednisone regimen on Aug.31. Prednisone is well known to increase a person’s anger, aggression and impulsivity. I believe it is quite likely that she will be considerably less combative as soon as she gets off that medication (which was prescribed to relieve symptoms of bullous pemphigoid).